Aa
Aa
A
A
A
Close
Avatar universal

lightheaded and fainting after getting up

I have lightheadedness and a faint feeling shortly after I get up. I also have problems off and on with tinnitus, and weird hearing. When I walk around I also feel as if I'm staggering. I don't eat v. regularly and take meds which could be part of my problem.
The past couple of days after I've gotten up I make myself a "slant board" lying on the floor with my lower legs on the bed over a big pillow, another pillow angled under my thighs and hips so that the blood can go to my head, but slowly. Along with breathing. That seems to help, but it is better than that horrible disconnected feeling.

Also, I think more people should get tested for apnea. I was tested but couldn't sleep, as they make you sleep on your back, and I am rarely able to go to sleep in that position.
6 Responses
Sort by: Helpful Oldest Newest
1641357 tn?1470495393
I think the eating probably has a lot to do with it.  I used to get that way in HS all the time when I didn't eat enough.  Try eating more regularly especially if you are taking meds!  And see if that helps, if it doesn't you know your problem is a little more serious!  Good lucK :)
Helpful - 0
1687184 tn?1307478592
hi there, sorry about your dilemma!  I have always had issues with becoming light headed and blackouts w/ weird hearing situations(tinnitus too).
Part of my problem is that I naturally have lower blood pressure which can increase this issue if I get up to quickly.  Another thing that I usually consider when it gets really bad or frequent is water intake.  Water allows blood to flow quicker and easier, so can sometimes reduce my light headedness!  

Also, veg and fruit contain alot of water and essential nutrients, so we should all try to eat them regularly:)  Also making sure you are getting plenty of carbs and proteins might help as we need these for energy and stamina.  When I don't eat enough, I often feel lightheaded/ weak and sometimes nautious.  

Meds can definitely sometimes cause this issue, depending on what it is and what you are taking it for, ect.. Some of the meds I take do seem to cause me to become light headed even when I am drinking the recommended 64 ounces of water a day:)

I am NOT a doctor and only hope to help through my own personal experience!!

If you haven't already talked to a doctor about this, you might consider doing so!(especially if this causes you to pass out!!!)  There could be alot of reasons this is happening to you, and only a doctor could properly assess the situation and symptoms.

I hope that my experiences can be of some help to you!

Good luck!
Helpful - 0
Avatar universal
Hi,
have you been checked for low blood sugar? Has your thyroid been checked? Both are relatively simple blood tests. I used to have the same problem and I need a candy bar every so often. Also, I stretch out my body before getting up. I had a horrible diet too. Eat better, drink lots of water and get some blood work done...please.
Best wishes!!!
Helpful - 0
144586 tn?1284666164
Cutting to the chase you have symptoms suggesting postural hypotension, generally, but not always, caused by dehydration and a co-factor of anemia.

Ominously, this condition ocasionally results from a failure of the musculature in the legs to contract on the blood vessels in a timely fashion when moving from a prone to an upright condition. This is a hallmark of early stage Parkinson's disease. It could also be due to a calcium shortage or electrolyte imbalance. It may also be due to an HERV-W infection.

In any event, you require a good neurological work-up, to include an MRA and an MRI.
Helpful - 0
Avatar universal
hi i have neurogenic orthostatic hypotension (what he said above) and its just like what your describing. try having 4 liters of water a day it really helps get up slowly wear support stockings which you can buy from your pharmacy raise your legs when feeling bad also try isometric exercises cross over your legs and tighten the muscles hold for say 30sec then release and repeat do the same with arms toes buttocks anything you can flex hold and relax this will help to get thr blood circulating. eat small but frequent meals try 6 instead of 3. and get your blood pressure checked if its low  add a bit of salt to your diet but most importantly talk to your dr.    its not nice to live with and can be very depressing if left untreated. like a child with a broken leg at a swimming pool, you can see the fun just cant join in. if you have low pb ask for a tilt table test it could save a lot of time (10 yrs if you hve my luck) but the water alone should help most as it can also be simple de-hydration. good luck, hope you feel better soon x
Helpful - 0
Avatar universal
Is that what its called? Neurogenic Orthostatic Hypotension ?  Wow...I wish my doctor had told me that many years ago.  
I used to get up and all of a sudden, my head would pound, ears buzz and my vision would fade and come back.  I had an EEG done and he told me I had peti-mal epilepsy. Granted...that was 37 years ago!  My BP is usually on the lower side..110/65, but more recently it has shot up to as high as 185/95. Cholesterol and pain was said to be the cause why my BP would spike like that. But I no longer have the spells when standing up. They stopped about 15 years ago. Drinking alot more water has helped ...I no longer drink soda pop either.
Mentioning Parkinsons is pretty scary...see a doctor...don't think the worst. In most cases, its a relatively simple explaination and solution.
About the tilt table test...look it up on the web...I believe its like an MRI with contrast but you are moved head to toe and side to side, in a continous fashion, as pics are being taken. I just heard nightmare stories about the after effects...massive headaches and vertigo.
A blood test and BP monitoring before and after excesize should spell out if its hypo-tension, I would think.
Gosh....I hope you get this figured out!  Keep us posted!! Best of luck to you!!
Helpful - 0
Have an Answer?

You are reading content posted in the Undiagnosed Symptoms Community

Top General Health Answerers
363281 tn?1590104173
Nelson, New Zealand
1756321 tn?1547095325
Queensland, Australia
19694731 tn?1482849837
AL
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
In this unique and fascinating report from Missouri Medicine, world-renowned expert Dr. Raymond Moody examines what really happens when we almost die.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
When it comes to your health, timing is everything
We’ve got a crash course on metabolism basics.
Learn what you can do to avoid ski injury and other common winter sports injury.